The second disorder
or emergency we're going to talk about is Anaphylaxis,
which is actually a fairly common problem. It's
a major allergic reaction which is life
threatening and it's nearly always induced
by drugs, but it can be induced by things such as
latex. Some people develop latex allergies
that can be very dramatic. The clinical
signs are usually the result
of massive amounts of histamine being released
into the circulation of the body, along
with some other allergic mediators. It's usually
characterized by the appearance of sudden
and severe hypotension and tachycardia
for no apparent reason. And
those may be the only signs you have. So you have to,
again a bit like MH, you have to start thinking about
what could be going on and start treating it early.
It may be accompanied by bronchospasm, but it's not
guaranteed. If the bronchospasm occurs, it may be
very severe, so you have to be able to treat that.
Patients may develop a rash that will cover
much of their body. And they may develop
desaturation. The commonest cause of this
during surgery is drug induced allergic reaction,
as I mentioned, and it's usually to antibiotics or muscle
relaxants, it's most commonly Succinylcholine,
but increasingly we're seeing it
as a secondary result of the use of latex
in people who've had repeated surgical procedures
and have developed a sensitivity to latex.
Rapid treatment with volume,
in this case IV solutions and
Epinephrine, no other drug, epinephrine
only, reverses the reaction. Initially
you give epinephrine in a dose of about 10 micrograms
and then you double it every 5 minutes up to a dose
of 1 mg. So it's actually a very large amount
of epinephrine over a relatively short
period of time. But if you're aggressive with it, and you're
giving volume in epinephrine, virtually all of these patients
should respond. They may however end up with
very large volumes of IV solution on board,
which may lead to problems such as pulmonary
edema or cerebral edema. They often look like
the Pillsbury Doughboy, they're really
swollen up, very obviously
increased in size by the time they've recovered
from the actual anesthetic, from
the Anaphylaxis. There's no point in giving
antihistamines at any point during this reaction
because every little molecule of histamine in the body
has been released from the mass cells.
There is some value in giving steroids however.
Not because they'll have an effect immediately,
but they will have an effect down the road. So they'll help
with bronchospasm, with the anaphylactic
reaction itself over the next 6-8 hours.
These patients also require
ICU treatment, even if they look completely normal.
Because full recovery can be followed within
an hour or two hours, with a recurrence of the condition
that, if the patients are not in the appropriate
place, the condition could be fatal. Once
you've made the diagnosis, you need
to do allergy testing, get an immunologist involved,
or an allergy doctor involved, and
determine what caused the problem. And then be prepared
for the patient to come back for another anesthetic,
because they didn't get their surgery in the first place. I mean,
you do not do surgery in the middle of an anaphylactic reaction.
And there are, that's a major issue in terms
of dealing with these patients for
the recurrent surgery.